Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 15, 2017, 4:59 PM EDT for 5 counties in North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2017, 4:59 PM EDT (20:59 UTC)
- Expired
- Jul 15, 2017, 5:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carteret County, NC, Craven County, NC, Jones County, NC, Onslow County, NC, Pamlico County, NC
The radar
The Morehead City radar (KMHX), 26 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:18 PM EDT | MARINE TSTM WIND 40 | Cherry Point, NC | WIND GUST TO 35 KT AT 518 PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1322 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177
WUUS52 KMHX 152059
SVRMHX
NCC031-049-103-133-137-152145-
/O.NEW.KMHX.SV.W.0035.170715T2059Z-170715T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
459 PM EDT SAT JUL 15 2017
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Southeastern Jones County in eastern North Carolina...
Southeastern Craven County in eastern North Carolina...
Northeastern Onslow County in eastern North Carolina...
Northwestern Carteret County in eastern North Carolina...
Southern Pamlico County in eastern North Carolina...
* Until 545 PM EDT
* At 458 PM EDT, severe thunderstorms were located along a line
extending from 7 miles east of Fairfield Harbour to near Neuse
Forest to near Maysville, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
New Bern, Havelock, Morehead City, Newport, Merrimon, Maysville,
Neuse Forest, Cherry Branch Ferry Terminal, Minnesott Beach Ferry,
Bayboro, Alliance, Arapahoe, Minnesott Beach and Stonewall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3513 7643 3492 7653 3475 7694 3487 7733
3500 7698 3517 7689
TIME...MOT...LOC 2058Z 285DEG 22KT 3509 7684 3499 7690 3488 7717
HAIL...<.75IN
WIND...60MPH
$$
51 follow-up statement
994
WWUS52 KMHX 152119
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
519 PM EDT SAT JUL 15 2017
NCC031-049-103-133-137-152145-
/O.CON.KMHX.SV.W.0035.000000T0000Z-170715T2145Z/
Jones NC-Craven NC-Onslow NC-Carteret NC-Pamlico NC-
519 PM EDT SAT JUL 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN JONES...SOUTHEASTERN CRAVEN...NORTHEASTERN ONSLOW...
NORTHWESTERN CARTERET AND SOUTHERN PAMLICO COUNTIES...
At 519 PM EDT, severe thunderstorms were located along a line
extending from 9 miles north of Merrimon to Minnesott Beach Ferry to
7 miles southeast of Maysville, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Bern, Havelock, Morehead City, Newport, Merrimon, Maysville,
Neuse Forest, Cherry Branch Ferry Terminal, Minnesott Beach Ferry,
Arapahoe, Minnesott Beach and Stonewall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3513 7643 3492 7653 3475 7694 3487 7733
3500 7698 3514 7681
TIME...MOT...LOC 2119Z 285DEG 17KT 3508 7669 3497 7681 3485 7711
HAIL...<.75IN
WIND...60MPH
$$
5What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:56 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 15, 3:56 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 356 PM EDT Sat Jul 15 2017 .SYNOPSIS... A weak cold front will approach from the northwest today and then stall and dissipate over the area Sunday into Tuesday. Offshore high pressure should become dominant again by midweek. A cold front will approach the region late next week. && .NEAR TERM /THROUGH TONIGHT/... As of 3 PM Saturday...Heat Index values have briefly reached 100-105 degrees late this afternoon but will be decreasing with increasing clouds precipitation associated with approaching weak surface cold front. Eastern NC remains in a "Marginal" severe risk for this afternoon/evening. The aforementioned ill defined front was currently located from southeast Virginia to central NC. Scattered strong thunderstorms were beginning to rapidly develop in vicinity of this boundary and near local sea breeze circulations. These storms should merge near the coast later this evening. Strong heating of the atmosphere with temps in the 90s and dewpoints in the 70s have produced MUCAPE values in excess of 3500 J/kg. Although shear is marginal, the flow is slightly stronger than the past several days and will support pulse multi-cell type thunderstorms. Interacting boundaries and storm mergers will lead to better storm organization in these locations and with PW values >2" precipitation loading will aid the potential for isolated damaging wind gusts in the strongest storms. Current thinking is that there will be a break in the precipitation or at least less coverage after midnight and have decreased PoPs accordingly. Another concern is the threat for flooding. With PW values well in excess of 2" and MBE vectors supportive of training/back- building convective development, locally heavy rains are likely with rainfall rates of 2" to 3" + per hour likely. The high resolution models suggest local amounts of 4"+ will be possible through this evening and this supports the WPC including our area in a "Slight" risk for excessive rainfall. With the likelihood of rain cooled air affecting much of the region overnight, low temps should be slightly cooler but still sultry with readings in the lower to middle 70s expected. && .SHORT TERM /SUNDAY/... As of 3 PM Saturday...WPC is forecasting a "Slight" risk for excessive rainfall again across our region on Sunday as we remain in a very moist airmass with PW values hovering around 2" and the weak front begins to dissipate over the area. Expecting a minimum of precipitation in the morning with the activity ramping up in the afternoon with diurnal heating. Local flooding will be the main threat as the storms will have torrential downpours and local amounts 3"+ will be possible. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... As of 330 PM Saturday...Unsettled weather will continue to impact Eastern NC into early next week due to an upper trough and surface front that will affect the area. A return to more typical summertime pattern develops by midweek with temps warming to a few degrees above normal. A cold front is expected to move into the region Saturday. Sunday night-Tuesday...A upper level trough persists across the eastern seaboard through Monday then will close off into an upper low over the region by Tuesday night. The weak/stalled surface front will dissipate near or just north of the northern zones with southwesterly flow overtaking the region again by late Tuesday. This will keep at least scattered shower and thunderstorm threat through the period. Continue likely PoPs most areas Sun Night and kept higher chance PoPs the rest of the period. Temps will be in the mid/upper 80s Monday then warm back to near 90 for inland highs by Tuesday. Wednesday-Saturday...12Z guidance in somewhat better agreement with the upper pattern mid to late week with a weak upper low slowly retrograding southwest and upper ridging across the central CONUS building across the Tenn River valley and into NC/VA. This pattern will keep the storm track north of the area with a return to a typical inland trough/offshore high pattern for eastern NC and will keep a typical climo 20/30% PoPs for diurnally driven convection. Shortwave energy moving across the Great Lakes and Ohio River valley Friday breaks down the upper ridge with an attendant cold front approaching the region. Some model differences continue with the timing of the front and how far it pushes into the region Saturday but better forcing expected to bring greater coverage of convection. Max temps warm back into the low 90s inland to mid/upper 80s coast Wednesday and into the mid 90s inland to upper 80s to around 90 along the coast Thursday-Saturday. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Short Term /through Sunday/... As of 3 PM Sat...The TAF forecast will be difficult as the main contributer to sub VFR conditions will be scattered to numerous thunderstorms mainly this afternoon and evening and again Sunday afternoon. Any storms will produce brief IFR conditions and strong wind gusts 35+ kt. Late tonight the BUFKIT NAM soundings were indicating the potential for IFR ceilings 9-14Z especially in vicinity of KISO-KPGV. Outside of convection expecting VFR conditions and light winds through Sunday. Long Term /Sunday night through Thursday/... As of 340 PM Saturday...Periods of sub-VFR conditions in scattered showers/thunderstorms will be possible through Tuesday with upper troughing persisting over the region and a slowly dissipating front near the region. Shower/thunderstorm chances diminish Wednesday and especially Thursday as upper ridging builds in from the west. There will also be occasional sub-VFR conditions during the early morning hours with the threat for low stratus and/or fog. && .MARINE... Short Term /Tonight and Sunday/... As of 3 PM Saturday...The flow will remain S/SW across the waters through Sunday. Winds across most of the waters were 10-15 kt except for the central waters where stronger winds of 15 to 20 kt were occurring. Winds all waters will become 10-15 kt tonight and continue Sunday. Seas will remain 2-3 ft through Sunday, except for the central waters where seas were 4 ft with some 5 footers across the outer waters. These seas will subside to 2 to 3 ft overnight and continue 2-3 ft Sunday. Long Term /Sunday night through Thursday/... As of 345 PM Saturday...A stalled cold front just N/NW of the waters will gradually dissipate early next week with an inland trough/offshore high pressure pattern returning for the middle of next week. S/SW winds will remain around 5-15 kt and seas mostly 2-3 ft through Thursday. 4 ft seas will be possible for the outer fringes of the central and southern coastal waters at times. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...JME NEAR TERM...JME SHORT TERM...JME LONG TERM...SK AVIATION...JME/SK MARINE...JME/SK
Hazardous weather outlook, Jul 15, 5:30 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 530 AM EDT Sat Jul 15 2017 NCZ029-044>047-079>081-090>095-098-103-104-160930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- 530 AM EDT Sat Jul 15 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Hot and humid conditions are expected again today with heat index values exceeding 100 degrees by this afternoon. Scattered to numerous showers and thunderstorms with strong wind gusts and torrential downpours with local poor drainage flooding are expected from this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered to numerous showers and thunderstorms with torrential downpours are expected again Sunday and Sunday night with local poor drainage flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Heden
In the hours before
Special weather statement, Jul 15, 4:01 PM EDT, 58 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 401 PM EDT SAT JUL 15 2017 NCZ080-093-094-152100- Craven-Beaufort-Pamlico- 401 PM EDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAVEN...SOUTH CENTRAL BEAUFORT AND WEST CENTRAL PAMLICO COUNTIES... At 400 PM EDT, a strong thunderstorm was located 7 miles northwest of New Bern, moving east at 25 mph. Winds in excess of 35 mph are possible with this storm. Locations impacted include... New Bern, Bayboro, Alliance, Aurora, Bridgeton, Stonewall and Vandemere. Seek Shelter in a nearby building or vehicle. Strong winds are capable of knocking down small trees and blowing around trash cans... potted plants...lawn furniture and other light outdoor objects. LAT...LON 3511 7723 3528 7727 3533 7665 3506 7665 TIME...MOT...LOC 2000Z 269DEG 20KT 3519 7717 5
Special weather statement, Jul 15, 4:17 PM EDT, 42 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 417 PM EDT SAT JUL 15 2017 NCZ103-152100- Outer Banks Dare- 417 PM EDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OUTER BANKS DARE COUNTY... At 416 PM EDT, a strong thunderstorm was located near Bodie Island Lighthouse, or 10 miles northeast of Stumpy Point, moving east at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Oregon Inlet, Bodie Island Lighthouse and Wanchese. Torrential rainfall of up to 2 inches in an hour is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3569 7570 3588 7563 3576 7507 3551 7519 TIME...MOT...LOC 2016Z 289DEG 16KT 3576 7556 8
Special weather statement, Jul 15, 4:21 PM EDT, 38 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 421 PM EDT SAT JUL 15 2017 NCZ103-152045- Outer Banks Dare- 421 PM EDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OUTER BANKS DARE COUNTY... At 420 PM EDT, a strong thunderstorm was located near Waves, or 14 miles southeast of Stumpy Point, moving east at 20 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Salvo, Waves, Rodanthe and Hatteras Island Fishing Pier. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Seek Shelter in a nearby building or vehicle. Strong winds are capable of knocking down small trees and blowing around trash cans... potted plants...lawn furniture and other light outdoor objects. LAT...LON 3542 7567 3565 7563 3565 7543 3538 7546 TIME...MOT...LOC 2020Z 276DEG 19KT 3557 7554 26
Special weather statement, Jul 15, 4:36 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
436 PM EDT SAT JUL 15 2017
NCZ092>094-152130-
Jones-Craven-Pamlico-
436 PM EDT SAT JUL 15 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL JONES...
SOUTHEASTERN CRAVEN AND PAMLICO COUNTIES...
At 435 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Fairfield Harbour to
near Maysville. Movement was east at 30 mph.
Winds of 40 to 50 mph are possible with these storms.
Locations impacted include...
New Bern, Havelock, James City, Neuse Forest, Cherry Branch Ferry
Terminal, Fairfield Harbour, Minnesott Beach Ferry, Coastal Carolina
Regional Airport, Bayboro, Alliance, Arapahoe, Bridgeton, Minnesott
Beach, Stonewall, Vandemere and Mesic.
Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3492 7724 3521 7693 3524 7642 3497 7674
3491 7680
TIME...MOT...LOC 2035Z 261DEG 27KT 3518 7691 3496 7722
5Special weather statement, Jul 15, 4:40 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
440 PM EDT SAT JUL 15 2017
NCZ081-152115-
Mainland Hyde-
440 PM EDT SAT JUL 15 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MAINLAND
HYDE COUNTY...
At 439 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles east of Fairfield to near Gull
Rock. Movement was east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Swindell Fork and Gull Rock.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3549 7591 3533 7588 3534 7631 3547 7631
3547 7617 3548 7596
TIME...MOT...LOC 2039Z 264DEG 12KT 3547 7594 3545 7605 3545 7615
26Local storm report, Jul 15, 4:43 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
443 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM MARINE TSTM WIND OREGON INLET 35.80N 75.54W
07/15/2017 M41 MPH DARE NC WEATHER FLOW
GUST TO 36 KT 425 PM OREGON INLLET
&&
EVENT NUMBER MHX1700203
JMEThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:12 PM EDT | Special Weather Statement | MHX | Washington | 33 min |
| Jul 14, 9:59 PM EDT | Special Weather Statement | MHX | Dare | 61 min |
| Jul 14, 10:16 PM EDT | Special Marine Warning | MHX | 59 min | |
| Jul 14, 10:36 PM EDT | Special Weather Statement | MHX | Washington | 54 min |
| Jul 14, 11:21 PM EDT | Special Weather Statement | MHX | Tyrrell | 54 min |
| Jul 15, 12:07 AM EDT | Special Weather Statement | MHX | Dare | 38 min |
| Jul 15, 1:05 AM EDT | Special Weather Statement | MHX | Tyrrell | 25 min |
| Jul 15, 1:24 AM EDT | Special Marine Warning | MHX | 66 min | |
| Jul 15, 1:30 AM EDT | Special Weather Statement | MHX | Dare | 30 min |
| Jul 15, 6:05 AM EDT | Special Marine Warning | MHX | 55 min | |
| Jul 15, 3:53 PM EDT | Special Marine Warning | MHX | 52 min | |
| Jul 15, 4:01 PM EDT | Special Weather Statement | MHX | Craven, Pamlico | 59 min |
| Jul 15, 4:17 PM EDT | Special Weather Statement | MHX | Dare | 43 min |
| Jul 15, 4:19 PM EDT | Special Marine Warning | MHX | 56 min | |
| Jul 15, 4:21 PM EDT | Special Weather Statement | MHX | Dare | 24 min |
| Jul 15, 4:36 PM EDT | Special Weather Statement | MHX | Pamlico | 54 min |
| Jul 15, 4:40 PM EDT | Special Weather Statement | MHX | Hyde | 35 min |
| Jul 15, 4:43 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jul 15, 4:53 PM EDT | Special Marine Warning | MHX | 37 min | |
| Jul 15, 5:15 PM EDT | Special Marine Warning | MHX | 45 min | |
| Jul 15, 5:31 PM EDT | Special Weather Statement | MHX | Dare | 29 min |
| Jul 15, 5:35 PM EDT | Special Marine Warning | MHX | 40 min | |
| Jul 15, 5:43 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow | 47 min |
| Jul 15, 5:47 PM EDT | Special Marine Warning | MHX | 43 min | |
| Jul 15, 6:12 PM EDT | Special Weather Statement | MHX | Dare | 33 min |
| Jul 15, 6:31 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Onslow | 44 min |
| Jul 15, 6:36 PM EDT | Flash Flood Warning | MHX | Jones, Onslow | 84 min |
| Jul 15, 6:40 PM EDT | Special Weather Statement | MHX | Tyrrell | 65 min |
| Jul 15, 6:44 PM EDT | Special Marine Warning | MHX | 61 min | |
| Jul 15, 6:45 PM EDT | Special Weather Statement | MHX | Dare | 45 min |
| Jul 15, 7:13 PM EDT | Special Weather Statement | MHX | Jones | 47 min |
| Jul 15, 7:40 PM EDT | Special Weather Statement | MHX | Onslow | 65 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.